Jump to content
Hallucinogen Persisting Perception Disorder (HPPD) Support Forum
Random1

5-HT2a Antagonists: A complete cure for HPPD?

Recommended Posts

Californiaguy: Hey cool study, thanks! I'm about to start playing with SJW myself, see how that pans out. Seems like one of those things you need to take for at least a few weeks before effects become noticeable.

I don't really remember what I was going to comment on the serotonin syndrome theory.. Basically the inducing drugs should cause for mass downregulation of 5HT receptor, universally when speaking of MDMA, selectively when speaking of LSD. Perhaps as a compensatory attempt the brain overproduces 5HT after this event, preventing subsequent upregulation? I've no literature to back that up; just a wild thought. I'd like to see more ideas on this; don't have much myself at the moment.

On theory generally accepted to cause upregulation is indeed either long-term antagonism, or the lesser known process of short-term/intermittent agonism. I fear the process would be quite slow though, but indeed worth the investigation. One thing that might hinder this, is if the individual is stressed. How directly, I don't know, but I doubt it would be very beneficial. Perhaps as a reduction of visual symptoms this might help, but for other symptoms I'm not so sure.

Share this post


Link to post
Share on other sites

Just note from my suggestion earlier in the thread, maybe 5-HTA upregulation is perhaps not what would help but downregulation.

Edit: sorry just saw Odisa mentioned that.

Share this post


Link to post
Share on other sites

Now i really feel a bit frustrated for what we lost on the old board. Man, i think it was three boards where this was discussed in depht. Anyway, it is what it is.

 

As far as SSRI goes, i took it when i had mild HPPD and it definitely made my symptoms way worse from where i was. Really intense light sensitivity, glares and trails. Those three symptoms i remember clearly. Do not remember what SSRI it whas but it wasnt SNRI.

Share this post


Link to post
Share on other sites

I feel compelled to add something to this thread regarding St. John's wart. It made my symptoms worse by a factor of 10. What could have been the basis for this?

Share this post


Link to post
Share on other sites

I feel compelled to add something to this thread regarding St. John's wart. It made my symptoms worse by a factor of 10. What could have been the basis for this?

It appears to work like an SSRI. I still am not sure why SSRI's are bad for HPPD, but as posited earlier in the thread I think this could be due to serotonin toxicity, but I haven't backed that up with research yet. SJW also appears to interact with the metabolism of certain drugs which diminishes their efficacy.

Share this post


Link to post
Share on other sites

I feel compelled to add something to this thread regarding St. John's wart. It made my symptoms worse by a factor of 10. What could have been the basis for this?

Thanks for the heads up. Did the aggravation persevere after cessation of SJW, or did they dissipate thereafter?

Share this post


Link to post
Share on other sites

Further suggestion of serotonin toxicity?

See; http://hppdonline.com/index.php?/topic/1309-sleep-deprivation-helps-dp-dr

Then; http://nutritionwonderland.com/2009/06/understanding-bodies-serotonin-connection-between-food-and-mood/
 

Sleep deprivation has been shown to desensitize serotonin pathways, meaning that consistent lack of sleep has a negative impact on our brain’s response to serotonin in general.

Study; http://www.ncbi.nlm.nih.gov/pubmed/16408408

Though, research suggests more sunlight = higher serotonin levels, and generally it seems most people with HPPD feel better in the sunlight, which contradicts a serotonin toxicity hypothesis.

This also suggests otherwise. A quick look at dpselfhelp.com suggests mixed results. SSRI's have helped some whilst aggravated the condition for others. Well, the Cyproheptadine should be here soon I'll give it a whirl.
 

Share this post


Link to post
Share on other sites

http://www.ncbi.nlm.nih.gov/pubmed/8599393

 

FINDINGS:

The serotonin system inhibits dopaminergic function at the level of the origin of the dopamine system in the midbrain as well as at the terminal dopaminergic fields in the forebrain. Serotonergic antagonists release the dopamine system from this inhibition. This disinhibition of the dopamine system in the striatum may alleviate neuroleptic-induced extrapyramidal symptoms, and a similar disinhibition in the prefrontal cortex may ameliorate negative symptoms. However, the benefits of combined serotonergic-dopaminergic blockade may be observed in only a narrow dose range and may be lost with doses that produce suprathreshold dopaminergic blockade.

Share this post


Link to post
Share on other sites

I don't see why not. The only issue I can see is that most 5HT inverse agonists are research chemicals/in clinical trials, hence you'd have a hard time getting some if there's no active group buy going on.

Share this post


Link to post
Share on other sites

Inverse agonists interest me a lot but none are available.

 

Some recent (and to me surprising) comments on pizotifen on the visual snow FB group:

 

My VS s getting worse since I've been on Pizotifen. I also started to experience random loss of parts of my peripheral vision, which lasts only about 10 seconds. Anyone with similar issues?

 

I'm sure pizotifen caused my vs!!

 

made mine far worse

Share this post


Link to post
Share on other sites

Fact that adding dopamine makes my visuals better, seems like an 5-HT antagonist/inverse-whatever is interesting. However, i think one should be careful when it comes to depression of using such agents.

Share this post


Link to post
Share on other sites

I have been taking Cyproheptadine the last three days @ 24mg/day (20-30mg required to block 5-HTA receptors). I stopped taking Nefiracetam before. The only other things I am taking with it are Omega 3/6, Vit C, B D3, Iron + Zinc. 

I am back to not feeling so good. I did have a very long patch of feeling really good when taking Nefiracetam. Last night I couldn't sleep, and when I did I had a series of nightmares. I have also been severely startled several times, jumping out of my skin at very little things today. If anything, my visuals have been worse since taking Cyproheptadine. The OP's theory predicted things would get worse before they got better. I have no idea how long that will be. I think I will continue at least till I finish what I have, which is actually only 4/5 more doses, which I doubt will be enough to see an improvement. I will try and get some more in.

Share this post


Link to post
Share on other sites

the last post on this was in Oct  '13'.   Has anyone done any experimentation with this?

 

Merkan,  I also had taken the SSRI that you mentioned and I stopped because it made my visuals worse.  I soon after developed VS and seeing phophenes.  Don't know the SSRI was the cause or not.  I had stopped it and had stopped klopopin which did nothing for me and was taking Lamictal ay yhe time.  I had also started taking a beta blocker for BP.   I later found out that beta blockers are countraindicated for HPPD as per DR A.

Share this post


Link to post
Share on other sites

I did.. I took Cyproheptadine for 3 days.. and had two nights in a row of horrible nightmares (been years since I've had nightmares). Interesting, since Cyproheptadine is used to treat nightmares...

They were so bad that I did not wish to continue past the third day. I still have some, and may have another trial at some point.

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now

×

Important Information

By using this site, you agree to our Terms of Use.